Surprising Side Effects of Taking Multivitamins After 50, Say Experts
The good news is that supplements are a simple way to gain back some of the nutrients you might be deficient in, and multivitamins can help you consume a handful of different nutrients in just one sitting.
And although multivitamins have been shown to help decrease your risk for age-related chronic diseases, it's important to be aware of some of the potential side effects of taking them, especially after the age of 50. Read on to learn more about these side effects, and then don't miss these Side Effects of Taking Anti-Aging Supplements After 50, Say Experts.
It will provide you with the nutrients you may be deficient in
As you age, your body's ability to absorb vitamins and nutrients naturally changes, which is why multivitamins can sometimes help supplement the ones you may need.
"Women are at a greater risk of deficiency for vitamins B6, B12, and D as they age, which are nutrients commonly found in multivitamins," says Amy Goodson, MS, RD, CSSD, LD author of The Sports Nutrition Playbook and member of our expert medical board.
Another issue that people may face as they age is a decrease in appetite. "Losing your appetite long term can contribute to not taking in enough nutrients," says Goodson, "and multivitamins can help ensure individuals are meeting their micronutrient needs when their diet might be lacking."
They may interact with some medications
Although multivitamins can provide helpful nutrients for those who may be experiencing some deficiencies, it is also important to make sure that your multivitamin isn't interfering with other medications you're taking.
"Some medications interact with certain vitamins and minerals," says Goodson, "so those over 50 on medication should consult with their doctor before starting to take multivitamins or any supplements to ensure safety and no negative interactions."
may experience constipation
According to Megan Wong, RD at AlgaeCal, older adults are more prone to constipation because of things like decreased fluid intake and certain medications that cause constipation and other digestive issues as a side effect.
"Two common nutrients found in multivitamins are iron and calcium, which have been known to cause constipation," says Wong, "so check to make sure your multivitamin isn't bringing you above the daily recommended intake (about 8 milligrams of iron per day for adults over 50, and 1,000 milligrams of calcium)."
To help avoid constipation with calcium intake, "you can check to make sure your multivitamin provides adequate amounts of vitamin D3, magnesium, and vitamin K2 to help your body properly absorb and use the calcium," says Wong.
You may have more energy
"Multivitamins can also provide the individual over 50 with a source of B vitamins to enhance energy and mood, as well as curb fatigue throughout the day," says Trista Best, MPH, RD, LD at Balance One Supplements.
According to Harvard Health, people who are experiencing a deficiency in B vitamins will feel a powerful energy boost after they start taking a supplement because of the way these vitamins can help your body create healthier cells in your blood.
Read these next:
More content from Healthy Eating
- – The Best Yogurt To Lower Your Cholesterol, Dietitians Say
- – 4 Worst Baked Goods for Abdominal Fat
- – Surprising Side Effects of Eating Too Much Butter, Say Dietitians
- – 5 Best Habits to Lose Belly Fat and Actually Keep it Off, Says Science
- – This Eating Habit Can Significantly Improve Your Gut Health, Says New Study
- – The Best Diet To Lower Blood Pressure, Says Dietitian
- – Foods the Oldest Woman in America Eats Every Day to Live Until 114
- – One Major Side Effect of Skipping Dinner, says Dietitian